This topic contains 10 replies, has 4 voices, and was last updated by  VK 2 months, 2 weeks ago.

  • Author
    Posts
  • #15919
     Kathleen Sheffer 
    Keymaster

    When I asked, “What keeps you active?” I mentioned my symptoms of gastroparesis seem to worsen on days when I am more sedentary. I wonder how many of our members with PH have similar symptoms?

    My gastroenterologist diagnosed me with gastroparesis after a gastric emptying test showed that only 15 percent of my breakfast had left my stomach after four hours. 90-100 percent is normal so I have a severe case.

    Has a doctor diagnosed you with gastroparesis?

    Unfortunately I never had a gastric emptying study before my transplant so my team never recorded a baseline for me. Now I wonder if I already had some issues with delayed stomach emptying. That might explain why I’ve adapted more than they anticipated. My team wanted me to have surgery to prevent further complications from the delayed food, but the surgeon I saw refused to operate on me, citing that my reflux is well controlled (confirmed by another long test).

    Gastroparesis is a common complication after heart or lung transplants, but I am curious how many transplant patients might have signs of it even before the operation. Do you ever feel nauseated or particularly full after eating? Have you considered doing a gastric emptying study?

  • #16043
     Kevin Smith 
    Participant

    Gastroparesis is a very dangerous condition and the commonly used drug to get the stomach motile and emptying is fraught with potential side effects and taking it for anything other than the shortest of terms can have awful consequences such as “St Vitus’ Dance” which will never go away. Terrifying what some so-called “medications” can do to the human body. Like those ads on TV in which you see people frolicking in the sunlight and smiling like zombies while the voice-under describes a non-stop series of critical and life-threatening conditions that this “medicine” causes. Sometimes I think about moving to China (Taiwan, not the one with a “president for life”) so as to take traditional Chinese medicine is the answer…

    • #16044
       Brittany Foster 
      Keymaster

      Hey Kevin,
      Have you ever tried seeing specialist for more of the “eastern medicine” approach? I have done things like Reiki, reflexology, and have even taken different herbal supplements. I always do this in combination with my therapies that are prescribed by my doctors though especially for the conditions that are structural problems with the body that really can only be managed with the medications my doctors give. If you have tried any other therapies or treatments that were helpful for you I’d be interested in hearing about your experience. I also did acupuncture and it seemed to help with my anxiety quite a bit!

  • #16045
     Kevin Smith 
    Participant

    Indeed I have. The acupuncturist under whose care I have been and will resume with is not only an expert in western medicine, but is an absolute expert in eastern medicine, too. Plus she’s one of the most incandescently brilliant humans I’ve ever encountered. I’m going to her for a diagnosis of “idiopathic progressive neuropathy” in my feet – I have some numb spots – and she is confident it isn’t the type that leads to amputation. I trust her literally with my life. I find the intense compartmentalization of western medicine to be awfully frustrating at times.

    • #16047
       Brittany Foster 
      Keymaster

      Hey Kevin,
      I’m so glad that you found someone good and someone that you trust with that! That’s awesome and I really hope that you continue to see the benefits of it. I love anything that will benefit my health in a positive way and am always up for trying out new types of therapies! Sounds like you found yourself a great one though especially if she is familiar with both types of medicine. I think it’s always best when they work together and can see from both sides instead of just saying “get rid of all medications you’re taking” sometimes that can feel a bit extreme ! But I love that you’re doing all of this and think it’s awesome for your mind and body regardless!

  • #16522
     VK 
    Participant

    Not a transplant patient here but I have thoracic restriction, which compresses most of my organs. I have problems with gastroparesis and reflux as a result.

    There are some relatively benign medications out there that aren’t approved yet for gastroparesis but are used (mirtazapine and odansentron come to mind). The compartmentalization of medicine might stop these from ever being approved, so you can find out more by talking to your doctor to see if these are right for you.

    • #16523
       Kathleen Sheffer 
      Keymaster

      I was prescribed mirtazapine to help with sleep and anxiety after my transplant. Unfortunately, it gave me anxiety to take it because it knocked me out so quickly! I can’t imagine taking it consistently for gastroparesis, but maybe at a different dose than I tried before.

    • #16536
       Brittany Foster 
      Keymaster

      I definitely feel your pain with the reflux and gastroparesis. This combination must be terrible! How do you manage it ? Are you also seeing a GI doctor for this ? Do they work with your PH team?

  • #16525
     VK 
    Participant

    @kathleen-sheffer mirtazapine chemically acts as lots of things, one of which is an antihistamine. If you are sensitive to antihistamines it might knock you out before the stomach benefits come into play.

    Ondansetron (Zofran) works on the stomach and the stomach only, but is approved officially only for nausea. I have heard of it being prescribed for gastroparesis and related problems.

    • #16535
       Brittany Foster 
      Keymaster

      Zofran and other nausea medications are often given for gastroparesis. I heard of this too. I also heard of of that drug that acts as a type of antihistamine. When I was in the hospital Benadryl (IV form) was actually something that helped me with the nausea feeling. I can’t take Zofran because it races my heart and makes my anxiety sky rocket because it makes my skin feel like it’s crawling. It must act with the brain somehow. I’m very sensitive to reactions in the brain.

      • #16540
         VK 
        Participant

        Good observation – Zofran does act on the brain by suppressing the need to vomit. But, the receptors that signal the need to vomit also signal other things.

You must be logged in to reply to this topic.

Copyright © 2017-2019 All rights reserved.

©2019 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account